Hail, Edwards
- When
- April 19, 2:45 PM CST
- Where
- Edwards County, 3.45 mi S of Nettleton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.930, -99.330
The hail covered highway 50.
Another round of potential severe storms was associated with another shortwave trough around an upper level low across New Mexico. Multiple reports of hail associated with some of these storms warranted significant weather advisories with one instance of severe hail up the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Another round of potential severe storms was associated with another shortwave trough around an upper level low across New Mexico. Multiple reports of hail associated with some of these storms warranted significant weather advisories with one instance of severe hail up the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 19, 1:30 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 230 PM CDT Sun Apr 19 2020 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun Apr 19 2020 Short-fuse models and CAMs continue to show another round of showers and isolated thunderstorms possible this evening across portions of southwest Kansas as a series of H5 vort maxima associated with a +110kt jet core kick out of the southern Colorado Rockies into the high plains. Despite a lack of robust instability, weak post- frontal H7 frontogenetic banding may provide enough forcing to allow showers and possible isolated thunderstorms to develop during the evening hours. Otherwise, drier conditions in general are expected to take hold later tonight through Monday afternoon. As for temperatures tonight, little change to the general air mass across the high plains and likely increased cloud cover will keep lows dropping much below the 40s(F). Expect highs pushing the lower/mid 70s(F) Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 217 PM CDT Sun Apr 19 2020 Medium range models are in fair agreement indicating an open upper level shortwave trough moving off the Pacific into the Desert Southwest Tuesday, creating an increasingly difluent southwest flow aloft across the Western High Plains and returning precip chances to portions of western Kansas. Surface low pressure is still projected to develop in eastern New Mexico late Tuesday, then deepen while shifting east into the South Plains of northwest Texas Tuesday night with an attendant warm front expected to develop into western Oklahoma. With a band of increased lift associated with the boundary and an influx of moisture into southern Kansas, rain chances are forecast to pick up through the day Tuesday and continue into early Wednesday. Drier conditions are expected Thursday as the upper level shortwave moves off to the east. Fairly seasonal temperatures are expected Tuesday and Wednesday with little change to the general air mass across the region. Look for highs generally up into the 60s(F) to the lower 70s(F) Tuesday with slightly cooler temperatures likely Wednesday due to increased cloud cover and potential precip about as the upper level system passes across our southern fringe. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1113 AM CDT Sun Apr 19 2020 A few showers and isolated thunderstorms may develop across portions of southwest Kansas late this afternoon into this evening, potentially affecting KLBL and possibly KGCK. Otherwise, VFR conditions will prevail in the vicinity of all TAF sites through early Monday morning. Light northeast winds will persist in southwest and central Kansas in wake of a weak cold front pushing south across the Texas Panhandle and western Oklahoma. Winds will remain light this evening through early Monday but become more variable as surface high pressure drops southeast out of the Northern Plains into the Upper Midwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 42 71 44 69 / 20 10 10 30 GCK 39 70 42 67 / 10 10 10 30 EHA 41 71 45 66 / 40 10 40 60 LBL 40 71 45 67 / 30 10 30 50 HYS 40 71 41 73 / 20 0 0 10 P28 44 74 47 72 / 20 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Sun Apr 19 2020 KSZ030-031-043>046-061>066-074>081-084>090-201000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Sun Apr 19 2020 /141 AM MDT Sun Apr 19 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for thunderstorms late today and tonight. These storms are not expected to be severe but frequent cloud to ground lightning will be possible from a few of these storms. Day 1 Hazards ------------- * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- The chance for thunderstorms will be on the increase from Monday night through Wednesday. At this time severe thunderstorms are not anticipated but some of these storms Tuesday and Wednesday will be capable of producing brief periods of moderate to heavy rainfall, especially near the Oklahoma border. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
320 PM CDT Sun Apr 19 2020
KSZ065-079-192100-
Pawnee KS-Edwards KS-
320 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PAWNEE AND CENTRAL
EDWARDS COUNTIES UNTIL 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Garfield, moving southeast at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Lewis, Garfield, Belpre, Fellsburg and Centerview.
LAT...LON 3778 9910 3774 9931 3806 9946 3810 9930
3794 9902 3791 9902
TIME...MOT...LOC 2019Z 307DEG 17KT 3804 9937
UMSCHEIDSpecial Weather Statement National Weather Service Dodge City KS 337 PM CDT Sun Apr 19 2020 KSZ078>080-192115- Kiowa KS-Edwards KS-Ford KS- 337 PM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 415 PM CDT... At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near Bellefont, moving southeast at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Bucklin, Greensburg, Spearville, Mullinville, Ford, Bellefont and Windhorst. LAT...LON 3790 9986 3789 9957 3761 9929 3752 9977 TIME...MOT...LOC 2037Z 320DEG 13KT 3783 9968 UMSCHEID
The Dodge City radar (KDDC), 59 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
3 hail. Local standard time, as filed.
The hail covered highway 50.
There was a significant accumulation of pea to penny sized hail in a swath from 4 W of Lewis to 7 S Lewis. There were numerous reports of a hail depth of 4 to 5 inches. Winter wheat fields in this swath were wiped out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898856, 898857, 898858.